Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 70, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 3, 2002, 3:06 PM EDT for Lancaster County, South Carolina. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 3, 2002, 3:06 PM EDT (19:06 UTC)
- Expired
- Jul 3, 2002, 3:45 PM EDT
- In force
- 39 min
- Issued by
- NWS Columbia, SC
- Area
- Whole counties
County Lancaster County, SC
The radar
The Columbia radar (KCAE), 90 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 3:10 PM EDT | Thunderstorm Wind 50 E | Lancaster, SC | Sheriff reported trees down on the east side of Lancaster. |
| Jul 3, 3:15 PM EDT | Hail 1.75 | Lancaster, SC | Sheriff reported golf ball size hail at Jones Crossroads. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 429 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 1263 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
107
WUUS52 KCAE 031906
SVRCAE
SCC057-031945-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
305 PM EDT WED JUL 3 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 345 PM EDT.
* AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM OVER EASTERN LANCASTER COUNTY..NEARLY STATIONARY.
THIS STORM WILL PRODUCE DIME SIZE HAIL.
AWPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:25 AM EDT, 12 hours 41 minutes earlier.
Area forecast discussion, Jul 3, 2:25 AM EDT, 12 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 225 AM EDT WED JUL 3 2002 WEAK SURFACE TROUGH EXPECTED TO CONTINUE OVER THE AREA THROUGH THURSDAY. THIS COUPLED WITH WEAK UPPER LEVEL DISTURBANCES MOVING SOUTH AND MODERATE AFTERNOON INSTABILITY WILL RESULT IN SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS TODAY AND THURSDAY. AVIATION MODEL SHOWS SOME DRYING FOR FRIDAY SO WILL LOWER CHANCE OF RAIN TO 20 PERCENT. ANOTHER SHORTWAVE MOVING SOUTH ON SATURDAY PLUS WEAK SURFACE FRONT APPROACHES FROM THE NORTH ON THE WEEKEND. WILL KEEP SLIGHT CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS SATURDAY AND LATER FORECASTS MAY EXTEND THIS INTO SUNDAY. EXPECT HIGH TEMPERATURES TO BE 1-2 DEGREES LOWER THAN YESTERDAY DO THE ADDED SOIL MOISTURE THEN BACK IN THE MID 90S FOR THURSDAY. SEASONABLE TEMPERATURES FOR THE WEEKEND. FIRE WEATHER TODAY...MIXING HEIGHT 5500 FEET. TRANSPORT WIND SOUTHWEST 9 MPH. FCSTID = 30 CAE 93 72 95 73 / 40 20 30 10 AGS 93 70 94 71 / 40 20 30 10 SSC 93 72 94 73 / 40 20 30 10 OGB 93 72 94 73 / 40 20 30 10 .CAE... GA...NONE. SC...NONE. RCC
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 10:28 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 32 min |
| Jul 3, 2:48 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 27 min |
| Jul 3, 4:36 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 39 min |
| Jul 3, 4:41 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield | 49 min |
| Jul 3, 5:25 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 50 min |
| Jul 3, 7:16 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 29 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.